Illinois, 2008

Flood in Illinois, June 18 to 30, 2008

June 18 to 30, 2008 · NWS PAH · 1 event in 1 county or zone

Heavy rainfall across the upper Midwest caused major rises along the Mississippi River. This caused backwater flooding on the Big Muddy River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
$30,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Heavy rainfall across the upper Midwest caused major rises along the Mississippi River. This caused backwater flooding on the Big Muddy River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 18, 1:00 AM CST, 4 hours earlier.

Area forecast discussion, Jun 18, 1:00 AM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 AM CDT WED JUN 18 2008

.DISCUSSION...
IT STILL LOOKS TOO DRY IN THE UPSTREAM COLUMN TO SUPPORT A POP
ACROSS THE NORTHEAST TODAY-TONIGHT DESPITE SEE TEXT FROM SPC. AT
LEAST THE SEE TEXT REPRESENTS A DOWNGRADE FROM YESTERDAYS SLGT
RISK. DO NOTE 1000-700MB LAPSE RATES STILL IMPRESSIVE AT
NEAR/SLIGHTLY ABOVE 8 C/KM ON BOTH NAM/GFS...BUT AGAIN WE THINK
THE ATMOS IS TOO DRY (AND FORCING TOO WEAK) TO SATURATE THE
PARCEL. THIS APPEARS TO BE THE COLLABORATIVE CONSENSUS AS
WELL...SIMILAR TO YDAY. KEPT POPS AT 10% JUST IN CASE.

NW FLOW ACTIVITY SUGGESTS DECENT CHC PCPN BEGINNING THU PM AND
CARRYING THRU FRI NIGHT...AS UPPER WAVE PASSES. THIS REPRESENTS
LITTLE CHANGE FROM GOING FORECAST SO MINIMAL ADJUSTMENTS NEEDED.
DO NOTE GFS IS WARMER/DRIER MODEL AND GIVEN ITS DISCREPANCY WITH
NAM WE USED THE SREF TO SETTLE THE DIFFERENCES OR AT LEAST BRIDGE
THEM.

NO CHANGES BEYOND DAY 4. TEMPS WERE MOS BLEND EXCEPT FOR DAY 3
WHERE THE SREF SUGGESTED MORE OF A COMPROMISE APPROACH....WITH THE
FINAL TEMP OUTPUT A COLLAB BLEND.

&&

.AVIATION...
SURFACE HIGH PRESSURE WILL DOMINATE THE WEATHER...LEADING TO VFR
CONDITIONS FOR AT LEAST THE NEXT 24 HOURS. SKIES WILL BE CLEAR...BUT
FOR SCATTERED CIRRUS...AND WINDS WILL BE LIGHT FROM THE NORTH. DUE
TO STRONG DRY ADVECTION ACROSS THE AREA...FOG POTENTIAL IS QUITE LOW.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

HUMPHREY/SHANKLIN
Hazardous weather outlook, Jun 18, 2:50 AM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
350 AM CDT WED JUN 18 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
350 AM CDT WED JUN 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

FLOODING ON SOME AREA RIVERS WILL CONTINUE. REFER TO THE FLOOD
WARNINGS AND STATEMENTS FOR MORE DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE QUAD STATE STARTING
THURSDAY AND CONTINUING THROUGH FRIDAY NIGHT. ON SATURDAY A FEW
THUNDERSTORMS ARE POSSIBLE OVER SOUTHEAST ILLINOIS AND SOUTHWEST
INDIANA. AT THIS TIME...NO SEVERE WEATHER IS ANTICIPATED.

FLOODING WILL REMAIN A CONCERN ON SEVERAL RIVERS. REFER TO THE
LATEST WARNINGS AND STATEMENTS FOR CURRENT AND FORECAST STAGE
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Jackson

When
June 18, 5:00 AM CST to June 30, 11:59 PM CST
Where
Jackson County, 1.03 mi NNE of Grimsby to 0.98 mi ENE of Grimsby
Cause
Heavy Rain
Deaths
0 direct, 1 indirect
Crop damage
$30,000
Reported by
Other Federal Agency
Coordinates
37.764, -89.442

Minor flooding of the Big Muddy River occurred. At the Murphysboro gage, the river crested at 24.39 feet on the 25th. Flood stage there is 22 feet. Some minor flooding affected houses just downstream of Bridge Street in Murphysboro. Lowland fields were inundated. A 28-year-old woman died when she lost control of her vehicle and plunged into the flooding river (indirect fatality).

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Jackson2008-06-2128FemaleVehicle/Towed TrailerIndirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105979.